Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 25, NWS Topeka, KS

May 27, 2000Anderson County, Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 27, 2000, 1:34 AM CDT for Anderson County, Franklin County, Kansas. It was in force for 31 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 2000, 1:34 AM CDT (06:34 UTC)
Expired
May 27, 2000, 2:05 AM CDT
In force
31 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Anderson County, KS, Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 101 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 1:45 AM CDTThunderstorm Wind 56 EGarnett, KSStrong winds blew down some trees and did roof damage to 3 buildings in Garnett.
May 27, 1:56 AM CDTHail 0.75Williamsburg, KS
May 27, 2:00 AM CDTThunderstorm Wind 65 EGarnett, KSTree limbs were blown down on the roofs of 2 or 3 buildings in Garnett doing minor damage.
May 27, 2:12 AM CDTThunderstorm Wind 54 ERantoul, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 11:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2000-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2000-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

461 
WUUS53 KTOP 270633
SVRTOP
KSC003-059-270705-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
134 AM CDT SAT MAY 27 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EAST CENTRAL KANSAS
  FRANKLIN COUNTY IN EAST CENTRAL KANSAS

* UNTIL 205 AM CDT

* AT 133 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES WEST OF POMONA TO 3 MILES
  NORTHWEST OF COLONY...OR FROM 15 MILES WEST OF OTTAWA TO 13 MILES
  NORTH OF IOLA...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED...
  GARNETT
  RICHMOND
  PRINCETON
  OTTAWA
  GREELEY
  RANTOUL

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:32 PM CDT, 10 hours 2 minutes earlier.

Area forecast discussion, May 26, 3:32 PM CDT, 10 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
332 PM CDT FRI MAY 26 2000

MAIN CONCERNS ARE SHORT TERM SEVERE WEATHER THREAT FOR THE EVENING
HOURS...THEN CHANCES FOR PRECIPITATION ON SATURDAY.

LIFTING WARM FRONT...BOUNDARIES FROM MORNING THUNDERSTORMS AND
APPROACHING UPPER SHORT WAVE MOVING INTO CENTRAL KANSAS ALL AIDING
SEVERE WEATHER THREAT.  SOME LARGE HAIL REPORTED EARLIER TO THE WEST
OF CWA...EXPECT ACTIVITY TO MOVE EAST THROUGH THE EVENING.  SEVERE
PARAMETERS FOCUSING MAINLY FAR EAST BUT MOISTURE BOUNDARIES
SUPPORTING ACTIVITY FARTHER WEST.  AFTER LEAD UPPER FEATURES WORKS
EAST...WILL FOCUS ON ANOTHER WAVE DROPPING SOUTHEAST IN NORTHWEST
FLOW TO GIVE CHANCE FOR SHOWERS LATER IN THE NIGHT.  ON
SATURDAY...UPPER TROUGH SHARPING TO THE EAST BUT MODELS SHOWING
ANOTHER SHORT WAVE DROPPING THROUGH TROUGH THUS...WILL KEEP SOME 30
AND 40 PERCENT POPS FOR THE DAY.  THINKS QUIET DOWN SOME SATURDAY
NIGHT AND SUNDAY.  WILL GO WITH MOSTLY CLEAR SATURDAY NIGHT AND VERY
WARM SUNDAY WITH MOSTLY SUNNY SKIES.

SOME CONCERN THIS EVENING WITH LOCALLY HEAVY RAINS OVER AREAS OF THE
EAST CENTRAL THAT HAVE GOTTEN 1 TO 2 INCH OF RAINFALL BUT THINK
STORMS WILL MOVE ALONG.

TEMPERATURE WISE WILL GO WITH READINGS CLOSE TO FWC NUMBERS.

.TOP...NONE

FRANTZ
CH

In the hours before

Local storm report, May 26, 11:19 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1119 PM CDT FRI MAY 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1117 PM    2 SE GREELY               KS    .88 INCH HAIL
05/26/00   ANDERSON
Local storm report, May 26, 11:26 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1126 PM CDT FRI MAY 26 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 PM    2 SE GREELY               KS    1.75 INCH HAIL
05/26/00   ANDERSON
Local storm report, May 27, 12:56 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1256 AM CDT SAT MAY 27 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 AM    7 SW EMPORIA              KS    TORNADO
05/27/00   LYON

1250 AM    7 SW EMPORIA              KS    TORNADO
05/27/00   LYON                            KHP REPORTED TORNADO ON
                                           THE GROUND AT THE
                                           TURNPIKE
Local storm report, May 27, 1:09 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
109 AM CDT SAT MAY 27 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0105 AM    EMPORIA                   KS    WIND DAMAGE
05/27/00   LYON                            STATIONARY SPOTTER
                                           REPORTED 70 MPH WINDS
                                           AND LARGE TREE LIMBS DOWN
Local storm report, May 27, 1:25 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
125 AM CDT SAT MAY 27 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0122 AM    MELVERN                   KS    50 MPH TSTM GUST
05/27/00   OSAGE                           OSAGE CO SHERIFF
                                           REPORTED 50 MPH WIND AT
                                           MELVERN LAKE
Local storm report, May 27, 1:30 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
130 AM CDT SAT MAY 27 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 AM    GRIDLEY                   KS    50 MPH TSTM GUST
05/27/00   COFFEY                          COFFEY CO. SHERIFF
                                           REPORTED

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 10:59 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin31 min
May 27, 12:34 AM CDTTornado WarningTOPLyon31 min
May 27, 1:00 AM CDTTornado WarningTOPLyon20 min
May 27, 1:15 AM CDTSevere Thunderstorm WarningTOPCoffey, Osage45 min
May 27, 2:04 AM CDTSevere Thunderstorm WarningTOPFranklin16 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.